Alert archive / California / Gale Watches in 2024

Gale Watch 13, NWS Eureka, CA

March 28, 2024

NWS Eureka, CA issued this gale watch at Mar 28, 2024, 3:03 PM PDT. It took effect at Mar 29, 2024, 11:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 28, 2024, 3:03 PM PDT (22:03 UTC)
In effect from
Mar 29, 2024, 11:00 AM PDT
Expired
Mar 29, 2024, 3:04 AM PDT
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

007 
WHUS76 KEKA 282203
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
303 PM PDT Thu Mar 28 2024

PZZ475-290615-
/O.EXT.KEKA.SC.Y.0038.000000T0000Z-240329T1800Z/
/O.NEW.KEKA.GL.A.0013.240329T1800Z-240330T0400Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
303 PM PDT Thu Mar 28 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT FRIDAY...
...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

* WHAT...For the Small Craft Advisory, south winds 15 to 25 kt 
  with gusts up to 30 kt and seas 12 to 15 feet. For the Gale 
  Watch, east winds 20 to 30 kt with gusts up to 40 kt and seas 
  10 to 12 feet possible.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...For the Small Craft Advisory, until 11 AM PDT Friday. 
  For the Gale Watch, from Friday morning through Friday evening.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ450-470-290615-
/O.EXT.KEKA.SC.Y.0038.000000T0000Z-240330T0400Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
303 PM PDT Thu Mar 28 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PDT FRIDAY...

* WHAT...Southeast winds 10 to 20 kt with gusts up to 30 kt and 
  seas 11 to 16 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Pt St 
  George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 9 PM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ455-290615-
/O.EXT.KEKA.SC.Y.0038.000000T0000Z-240329T1800Z/
Cape Mendocino to Pt Arena out 10 nm-
303 PM PDT Thu Mar 28 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT FRIDAY...

* WHAT...Southeast winds 10 to 20 kt with gusts up to 30 kt and 
  seas 10 to 13 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...Until 11 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
467 
WHUS76 KEKA 290559
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
1059 PM PDT Thu Mar 28 2024

PZZ475-291400-
/O.CON.KEKA.SC.Y.0038.000000T0000Z-240329T1800Z/
/O.CON.KEKA.GL.A.0013.240329T1800Z-240330T0400Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
1059 PM PDT Thu Mar 28 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT
FRIDAY...
...GALE WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* WHAT...For the Small Craft Advisory, southeast winds 15 to 25 
  kt with gusts up to 30 kt and seas 12 to 13 feet. For the Gale 
  Watch, east winds 20 to 30 kt with gusts up to 40 kt and seas 
  10 to 12 feet possible.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...For the Small Craft Advisory, until 11 AM PDT Friday. 
  For the Gale Watch, from Friday morning through Friday evening.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ450-470-291400-
/O.CON.KEKA.SC.Y.0038.000000T0000Z-240330T0400Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
1059 PM PDT Thu Mar 28 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT FRIDAY...

* WHAT...Southeast winds 10 to 20 kt with gusts up to 30 kt and 
  seas 10 to 14 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Pt St 
  George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 9 PM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ455-291400-
/O.CON.KEKA.SC.Y.0038.000000T0000Z-240329T1800Z/
Cape Mendocino to Pt Arena out 10 nm-
1059 PM PDT Thu Mar 28 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT
FRIDAY...

* WHAT...Southeast winds 10 to 20 kt with gusts up to 30 kt and 
  seas 10 to 13 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...Until 11 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
452 
WHUS76 KEKA 291004
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
304 AM PDT Fri Mar 29 2024

PZZ475-291815-
/O.EXT.KEKA.SC.Y.0038.000000T0000Z-240329T1400Z/
/O.UPG.KEKA.GL.A.0013.240329T1800Z-240330T0400Z/
/O.NEW.KEKA.GL.W.0023.240329T1400Z-240330T0200Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
304 AM PDT Fri Mar 29 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM PDT THIS
MORNING...
...GALE WARNING IN EFFECT FROM 7 AM THIS MORNING TO 7 PM PDT THIS
EVENING...

* WHAT...For the Gale Warning, southeast winds 25 to 35 kt with 
  gusts up to 45 kt and seas 10 to 12 feet expected. For the 
  Small Craft Advisory, southeast winds 15 to 25 kt with gusts 
  up to 30 kt and seas 12 to 14 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...For the Gale Warning, from 7 AM this morning to 7 PM 
  PDT this evening. For the Small Craft Advisory, until 7 AM PDT 
  this morning.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-291815-
/O.EXT.KEKA.SC.Y.0038.000000T0000Z-240329T2200Z/
Pt St George to Cape Mendocino out 10 nm-
304 AM PDT Fri Mar 29 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...

* WHAT...Southeast winds 5 to 15 kt with gusts up to 25 kt and 
  seas 8 to 13 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 3 PM PDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ455-291815-
/O.EXT.KEKA.SC.Y.0038.000000T0000Z-240330T0400Z/
Cape Mendocino to Pt Arena out 10 nm-
304 AM PDT Fri Mar 29 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WHAT...Southeast winds 15 to 25 kt with gusts up to 40 kt and 
  seas 9 to 13 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-291815-
/O.CON.KEKA.SC.Y.0038.000000T0000Z-240330T0400Z/
/O.NEW.KEKA.GL.A.0014.240331T0000Z-240331T2200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
304 AM PDT Fri Mar 29 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...
...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY
AFTERNOON...

* WHAT...For the Small Craft Advisory, east winds 15 to 25 kt 
  with gusts up to 40 kt and seas 8 to 13 feet. For the Gale 
  Watch, north winds 25 to 30 kt with gusts up to 45 kt and seas 
  11 to 15 feet possible.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Small Craft Advisory, until 9 PM PDT this 
  evening. For the Gale Watch, from Saturday afternoon through 
  Sunday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Mar 28, 3:09 AM PDT, 11 hours 54 minutes earlier.

Area forecast discussion, Mar 28, 3:09 AM PDT, 11 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
309 AM PDT Thu Mar 28 2024

.SYNOPSIS...Showers will gradually weaken through the day today. A
second round of wind and gusty showers will hit the southern half of
the area tomorrow with cool and clearing conditions through the
weekend.

&&

.DISCUSSION...Showers and some isolated thunderstorms have continued
to move onshore through the early morning hours. These showers have
continued to drop mostly light rain with very light snow observed as
low as 3500 feet along Highway 36. Convective allowing models
consistently show another couple lines of showers crossing the area
this morning and then progressively dwindling through the afternoon.
0.5 to 1.0 inches of additional rainfall is most likely through noon
today, mostly restricted to Humboldt and Del Norte Counties. Current
observations suggest snow levels just below 4000 feet along Highways
299 and 36. Further QPF this morning could translate to between 2 to
4 inches of wet snowfall on the very highest highway passes,
particularly on the western portions of 36.

As showers dwindle later this afternoon, a secondary, parasitic low
pressure system is expected to rotate around the cutoff low
currently stalled off the coast of Oregon. This low will quickly
strengthen and sweep south down along the coast. Small changes in
the track of this low will substantially effect the forecast, but an
increase of wind, mostly focused in Mendocino and Lake Counties is
certain Friday. Winds will begin south and then shift east as the
low progresses. The strongest gusts are most likely over the ridges
of Mendocino and Lake Counties Friday afternoon with peak speeds of
40 to 50 mph. Chances of 45 mph wind gusts at Lake level remain low
between 10 and 20%. A second round of rain showers will accompany
the winds with 0.5 to 1.0 inches of rain most likely. Wind turning
east through the event will generally focus rain along higher
terrain and rain shadow lower elevation areas such as Clear Lake
itself.

Cold air will advect alongside the low as it travels south, brining
chilly nights in the 40s through the weekend. That said, stubbornly
cloudy skies will inhibit widespread frost and valley fog formation
until at least Sunday morning, when the coldest and clearest
conditions are most likely. As the low moves east, it will help
enhance the pressure gradient with high pressure building over the
east Pacific. This will allow for strong northerly wind right along
shore and just offshore Sunday into early next week. Thanks to the
wind's consistency, NBM already show high confidence in northerly
wind gusts of 25 to 35 mph hitting shore Sunday. That said,
generally stable conditions and weak winds aloft (associated with
the high pressure) will most likely inhibit any wind advisory level
gusts (45 mph).

Model ensembles show high confidence (80%) of at least a couple days
of high pressure dominated warm and clear days early next week with
strong onshore flow in exposed areas. There is much more
divergence by mid next week, however. Most (80%) of cluster ensemble
members show a trough moving onshore sometime between next Wednesday
and Friday, but the exact strength and impact of the trough varies
widely. Only about 30% of ensemble members show the trough produce
impactful rain and wind. (more than 1 inch and gusts over 45 mph)
/JHW

&&

.AVIATION...The biggest issue in the short term will be handling the
variable ceilings and visibilities this morning into the early
afternoon as showers and isolated thundershowers will be hit or
miss. By late Thursday night a warm front/occluded front approaches
from the west, shifting wind direction to the south southeast as a
more solid shield of rain develops, and wind speeds increase by
late Friday morning, especially for KUKI and points south.

&&

.MARINE...Combined seas of 16 to 18 feet build in today. A mid-period
northwest swell continues to slowly decreases in period and
increases in height over time as short period wind waves continue
from the southwest and will decay by tonight/Friday morning. For
wind direction, this can be essentially divided into three time
sections due to the movement of the surface low heading south off
the west coast. A perturbation from the west northwest will combine
with the current low over the northeast Pacific and form a short-
lived Fujiwhara type situation Thursday night into Friday morning.
The current wind direction is primarily southwest behind a cold
front, but will shift to the southeast on Friday as the surface
low(s) head south. The small craft advisory will likely need to be
extended into Friday afternoon thanks to the forecast northwest
swell, with southern outers holding on maybe into Friday evening a
little longer thanks to the remnants of the short period waves from
the south. By Friday night, most areas will develop a north
component as the feature combines the lows into one closed low and
continues south. The wind could become quite strong in this wrap
around "back side" region of the low by Saturday evening,
potentially giving us the strongest wind/wind gusts for the next
seven days according to ensemble data. At this time, Saturday
evening has solid potential for gales and hazardous seas in the
outer waters (especially north), possibly pushing storm force, but
this will highly depend on placement and timing of the closed low as
it heads south. A long period northwest swell will build in for
Monday, generated from the current low pressure system headed toward
the Gulf of Alaska.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Winter Weather Advisory until 3 PM PDT this afternoon for
     CAZ102-105-107-108.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 3 PM PDT Friday for PZZ450-455-
     470.

     Small Craft Advisory until 9 PM PDT Friday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 5:54 AM PDTSpecial Weather StatementEKAHumboldt36 min
Mar 28, 6:02 AM PDTSpecial Weather StatementEKA28 min

Nearby

Gale Watches in California, 2024Every gale watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.